Here we report the efficacy of the prophylactic antiemetic therapy that is recommended as high emetic risk by the American Society of Clinical Oncology (ASCO) guideline (2011) for anthracyclines and cyclophosphamide combination therapy (AC, CEF therapy) as neoadjuvant or adjuvant chemotherapy in breast cancer. In the National Cancer Center Hospital, aprepitant (APR) has been used in AC, CEF therapy since 2010, and additional day 2-4 dosages of dexamethasone (DEX) since 2012, following the ASCO guidelines (2006 / 2011). However, neither the efficacy nor the details of DEX dosage given concomitantly with APR in AC, CEF therapy have been fully established. We retrospectively investigated the incidence of nausea and vomiting before and after the introduction of APR therapy with or without additional use of DEX in breast cancer patients treated with preoperative or postoperative AC, CEF therapy in the hospital to confirm the efficacy and safety of the prophylactic antiemetic therapy. In 338 patients who received the treatment between January 2009 and December 2010, the incidence of vomiting decreased in the APR administered group (P = 0.020), while the degree of nausea increased (P = 0.003). In addition, in 369 patients who received the treatment between May 2011 and May 2013, the degree of nausea was significantly improved by APR with additional day 2-4 DEX dosages (P < 0.001). No adverse events associated with the additional dosage of DEX were observed. These results seem to positively support the efficacy of antiemetic prophylaxis recommended by the ASCO guideline (2011).
Tazobactam/piperacillin (TAZ/PIPC) is a broad-spectrum antibiotic with anti-pseudomonal activity. Vancomycin (VCM) is primarily active against gram-positive bacteria, including methicillin-resistant Staphylococcus aureus. These drugs are commonly used together as broad empirical therapy for hospitalized patients with Pseudomonas aeruginosa infections, catheter-associated infection and sepsis.
There have been several recent reports of increased nephrotoxicity associated with the concomitant use of VCM and TAZ/PIPC in adults. Our objective is to determine whether the addition of TAZ/PIPC leads to an increased incidence of nephrotoxicity in pediatric patients receiving VCM and to explore potential confounding factors of acute kidney injury (AKI).
We conducted a retrospective study to assess the incidence of AKI in pediatric patients treated with VCM alone, TAZ/PIPC alone or concomitant use (120 cases in each group). AKI was defined as an increase in serum creatinine (SCr) > 50% in serial creatinine measurements and indicates abnormal SCr level.
Fifteen (VCM), 6 (TAZ/PIPC) and 30 (concomitant use) patients met the criteria for AKI and the SCr increase rates were 38.2%, 34.8% and 61.7%. Long duration of therapy and high VCM trough levels were observed in patients with AKI. The incidence of VCM-related AKI was commonly associated with > 1% of fractional excretion rate of sodium, hyponatremia, hyperkalemia, metabolic acidosis and < 20 of blood urea nitrogen/SCr ratio, suggesting that AKI results from renal tubular injury.
We observed an increased incidence of AKI in pediatric patients with concomitant use of VCM and TAZ/PIPC, and require pharmaceutical management based on laboratory data.
We herein developed a method that required a smaller sample volume to rapidly determine plasma stiripentol (STP) concentrations in patients with Dravet syndrome by means of reverse-phase high-performance liquid chromatography (HPLC) using a fluorescence detector (Ex/Em: 210/400 nm). A pretreatment involved simple deproteinization with acetonitrile. A Discovery® HS C18 column, 3 μm, 4.6 mm × 150 mm was used for isolation by HPLC. The mobile phase, consisting of 25 mM phosphate buffer (pH 2.6) and acetonitrile (43:57, v/v), had a flow rate of 1.5 mL/min. The retention time was 4.6 minutes, and the lower limit of quantification was 0.05 μg/mL. Specificity testing revealed no influence on the peak. A plasma sample of 10 μL was sufficient to measure plasma STP concentrations in patients with Dravet syndrome; thus, the burden on these patients was markedly reduced. These results suggest that the determination of plasma STP concentrations was useful.
In the treatment of patients with severe drug eruption such as Stevens-Johnson syndrome and toxic epidermal necrosis (TEN), it is important to prohibit the use of suspected drugs. However, the use of antibiotics for severe infection diseases is unavoidable, even when an antibiotic is the suspected drug. In such a case, it is necessary for rapid and discreet determination of antibiotic selection.
A 61-year-old patient was hospitalized with TEN suspected to be caused by ceftriaxone or loxoprofen. He had been treated with levofloxacin for primate pneumonia and daptomycin for epidermal necrosis and peeling spanning the whole body in the intensive care unit (ICU). However, his lung oxygenation capacity rapidly deteriorated while respiratory therapy was performed using a respirator. We diagnosed him with ventilator-associated pneumonia (VAP) by considering his clinical situation, including X-ray results and bronchoscopy findings. Then we changed the antibiotics to aztreonam for Pseudomonas aeruginosa and vancomycin for methicillin-resistant Staphylococcus aureus (MRSA) based on the results of the Gram stain of his sputum. In the next day, his lung oxygenation capacity was improved. After five days, MRSA and Corynebacterium were detected from the sputum and the Pseudomonas aeruginosa culture test was negative. Thus we decided to discontinue aztreonam. Consequently both TEN and VAP improved.
Through this case we were able to confirm that you must firstly consider the clinical conditions of the patient and his medical history, and then the results of microbe culture tests and drug sensitivity tests accordingly in the case of such a severe drug eruption.
To compare the efficacy and safety of hydro- and lipophilic strong statins in patients with type II diabetes mellitus and hyperlipidemia, we conducted a meta-analysis. We investigated the literature published before April 2013 using MEDLINE, CENTRAL, and Ichushi-Web. We adopted a randomized controlled trial design involving the administration of hydro- and lipophilic strong statins to patients with type II diabetes mellitus and hyperlipidemia. As parameters of the efficacy, serum lipid levels were used. Concerning the safety, several parameters, including the hemoglobin A1c value, were used. Of 299 reports, 9 were adopted. In the hydrophilic strong statin group, there was a significant decrease in the low-density lipoprotein cholesterol level. In addition, there was a significant increase in the high-density lipoprotein cholesterol level. Concerning the safety, there was a significant increase in the aspartate aminotransferase level in the hydrophilic strong statin group. There were no significant differences in any other safety parameter between the hydrophilic and lipophilic strong statin groups. The results of this study may contribute to clinical evaluation for the comprehensive treatment of patients with type II diabetes mellitus and hyperlipidemia.
With the escalation of pollinosis prevalence and promotion of self-medication, the importance of the anti-allergic Rxto-OTC-switched agents has been increasing. Moreover, the law amendment on related proprietary drugs lifted the ban on selling these drugs over the Internet, making them more easily accessible by ordinary citizens. Because of this, safety assurance about drug information supplementary materials from pharmacists is desired. Therefore, we assessed safety signals by detecting adverse events caused by anti-allergic Rx-to-OTC-switched agents.
We analyzed data from the Japanese Adverse Drug Event Report for April 2004 to September 2013. We surveyed 10 types of adverse events, including hepatic disorders, severe cutaneous adverse reactions, and anaphylactic reactions. We used the reported odds ratio as the safety index.
Signals were detected in hepatic disorders with all medicines, except for emedastine and diphenhydramine. In addition, signals were detected in hepatic disorders with all of the anti-allergic Rx-to-OTC-switched agents, independent of sex and age range. The results of this study suggest that people who purchase anti-allergic Rx-to-OTC-switched agents should be alerted to the associated adverse events. Moreover, the results showed that using anti-allergic Rx-toOTC-switched agents potentially leads to severe adverse events, indicating that it is essential to provide drug information regardless of risk classification for the proper use of the drugs.